Hail, McKenzie
- When
- June 28, 2:32 PM MST to 2:35 PM MST
- Where
- McKenzie County, 6.93 mi NE of Arnegard
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.900, -103.340
An extremely unstable atmosphere combined with very strong deep layer wind shear set the stage for intense thunderstorm development. Initially, thunderstorms were supercells, and formed along a warm front that lifted through North Dakota in the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An extremely unstable atmosphere combined with very strong deep layer wind shear set the stage for intense thunderstorm development. Initially, thunderstorms were supercells, and formed along a warm front that lifted through North Dakota in the afternoon and evening hours. One of the supercell thunderstorms produced flash flooding in Dunn and Mercer counties, while another produced 3.50 inch diameter hail over Wells County. During the evening and overnight hours a line of intense thunderstorms developed along a cold front that swept into western North Dakota, and tracked eastward across the state. Widespread wind damage occurred throughout much of western and central North Dakota, but the strongest winds centralized generally along and about 20 miles north and south of Highway 200, where episodes of microburst enhanced winds occurred. Within this corridor, many grain bins were lost, farm buildings and campers damaged or destroyed, and trees uprooted or snapped. The greatest wind damage occurred near Stanton, Mercer County, where a microburst with estimated 130 mph winds destroyed a farm. One fatality occurred at Heckers Lake in McLean County as an individual was outside a camper, and the camper tipped over onto him. There were also four injuries in that area around New Johns and Heckers lakes where many campers were damaged or destroyed, some being blown into the lakes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 28, 2:27 PM MST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 427 PM CDT Thu Jun 28 2018 .MESOSCALE DISCUSSION... Issued at 427 PM CDT Thu Jun 28 2018 Isolated to scattered severe storms will likely develop through the late afternoon, with an attendant risk of very large hail, damaging winds, and possibly tornadoes. The highest probability of severe storms through 00 UTC appears to be bounded by the U.S. Highway 2 corridor on the north, U.S. Highway 83 to the east, and Interstate 94 to the south, though confidence in sustained deep convection in the next few hours remains only moderate. The special 18 UTC Bismarck RAOB depicted a notable warm layer centered on 850 mb, which at the time was contributing to rather substantial CIN for lowest-100 mb mean-layer parcels. Additional observed warming and moistening since that time has most likely reduced that MLCIN considerably, as further supported by model- simulated sounding profiles from both the RAP and HRRR, which were the model cores that actually best-depicted the observed warm nose. However, forcing for ascent has remained nebulous at best, and GOES-16 low-level moisture channel imagery showed a pronounced area of drying attendant to a subtle impulse which is just now exiting central ND, which likely acted to reinforce the capping inversion for a time. Upstream visible satellite imagery show middle and high-level cloud decks moving out of MT and into west central ND, which may be indicative of another weak impulse that could help enable convective initiation as it interacts with the warm frontal zone which has effectively moved northward both through advection and the tendency for diabatic heating to weaken the earlier weak zone of outflow from morning convection that was located across parts of southwest and south central ND. The 21 UTC surface analysis places the warm frontal zone from about Watford City toward Garrison and Harvey, and lower 70s F dewpoints have contributed to MLCAPE near 2500 J/kg near the front, with a bit higher dewpoints with southward extent toward the ND/SD border, where RAP-based analyses and modified special soundings support MLCAPE on the order of 5000 J/kg. Strong deep-layer shear around 60 kt, steep mid-level lapse rates and large bouyancy within the hail-growth region support strong mesocyclones with significant- hail potential with any sustained storms that can take hold in the next few hours. Most forecast soundings are analog matches with many past hail events of at least baseball size. Otherwise, the 18 UTC Bismarck RAOB depicted stronger low-level shear than earlier anticipated with 0-1-km bulk shear near 20 kt, and recent RAP- based objective analyses suggest 0-1-km SRH remains elevated from 75 to 150 m2/s2 along and south of the warm frontal zone, with the highest values in the warm sector centered on Morton County. The KBIS and KMBX WSR-88D VWP data suggests low-level shear may be a bit weaker, and forecast hodographs over the next few hours show some concavities in the 1-3 km AGL layer which could temper low- level mesocyclone persistence, but the strong to extreme MLCAPE, strong deep-layer shear, and respectably large low-level SRH all suggest some tornado potential with any supercells that occur in the next several hours. Finally, note that stronger forcing continues to encroach on eastern MT and thus we still expect a more widespread severe risk beginning this evening. && .SHORT TERM...(This evening through Friday) Issued at 412 PM CDT Thu Jun 28 2018 Very active late afternoon and night with significant severe weather expected. Tornado watch was issued during the hour for all but the northern tier counties along the Canadian border. The tornado watch is in effect until 11 pm CDT, but it is important to note that additional watches will likely be needed for this event, which will last through much of the night. In addition, a flash flood watch is in effect for west central through north central counties. Please see previous discussion that covered the factors supporting the flash flood threat. Otherwise, SPC meso page continues to show extreme CAPE in excess of 5000 J/KG across the southwest, decreasing northward. Convective development has been hindered much of this afternoon with lack of large scale forcing, which should change as upper level support increases with approaching upper level trough. CAM solutions continue to struggle with convection, but all trend toward a better organized convective system moving in from Montana this evening. Friday SPC day 2 outlook continues to show general thunderstorms for ND, however latest SREF guidance appears to be pointing toward the possibility of some stronger storms. .LONG TERM...(Friday night through Thursday) Issued at 412 PM CDT Thu Jun 28 2018 Upper level trough continues moving across the Northern Plains supporting continued thunderstorm chances through the weekend under cyclonic flow. High temps cool down into the 70s before rebounding again into the 80s early next week. Near zonal flow with occasional impulses working through the flow will support a continue active pattern with chances of showers/thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Jun 28 2018 Later this afternoon and evening, a strong storm system will approach the state bringing the potential for widely scattered strong to severe thunderstorms. All hazards will be possible with any severe storms, including very large hail up to baseball size, damaging wind gusts to near 80 mph, and a few tornadoes. Placement, timing, and location regarding the strongest storms is still very uncertain. Have attempted to include timing for the higher chances of thunderstorm impact, particularly late evening and overnight. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for NDZ001>005-009>013- 017>019-021-022-031-032. && MESOSCALE...CJS SHORT TERM...JNS LONG TERM...JNS AVIATION...JNS
Hazardous Weather Outlook National Weather Service Bismarck ND 339 PM CDT Thu Jun 28 2018 NDZ001>005-009>013-017>019-021-022-031-032-292045- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Golden Valley- Billings- 339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant and widespread severe weather event is expected across western and central North Dakota this afternoon through tonight. Scattered thunderstorms are expected to form along a warm front between I-94 and US Highway 2 this afternoon. More numerous thunderstorms are expected Thursday evening and into the night across a larger portion of western and central North Dakota. Very large hail to around baseball size, damaging winds to near 80 mph, a few tornadoes, and localized flash flooding are the primary threats. A significant, widespread damaging wind threat is possible late this evening and tonight. A Flash Flood Watch is in effect from 7 PM CDT this evening to 7 AM CDT Friday morning. 2 to 4 inches of rain with locally higher amounts is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight. NDZ020-023-025-033>037-040>048-050-051-292045- Oliver-Wells-Foster-Stark-Morton-Burleigh-Kidder-Stutsman-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh- Dickey- 339 PM CDT Thu Jun 28 2018 /239 PM MDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight A significant and widespread severe weather event is expected across western and central North Dakota this afternoon through tonight. Scattered thunderstorms are expected to form along a warm front between I-94 and US Highway 2 this afternoon. More numerous thunderstorms are expected Thursday evening and into the night across a larger portion of western and central North Dakota. Very large hail to around baseball size, damaging winds to near 80 mph, a few tornadoes, and localized flash flooding are the primary threats. A significant, widespread damaging wind threat is possible late this evening and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The chance for thunderstorms continues Friday and Saturday across much of western and central North Dakota. A few storms could be strong Friday across the far south central and James River Valley, but severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and tonight. jns
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
225 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 AM HAIL 7 NE BISMARCK 46.89N 100.70W
06/28/2018 M1.00 INCH BURLEIGH ND NWS EMPLOYEE
HAIL STARTED AROUND 3 AM AND LASTED ABOUT 5
MINUTES.
&&The Minot AFB radar (KMBX), 192 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
47 thunderstorm wind, 9 hail, 3 funnel cloud, 3 flash flood. Local standard time, as filed.
There was damage to the gutters, siding, and roof of the home and other farm buildings. Crop damage was minimal as there was no wind with the hail.
A slow moving supercell thunderstorm dropped very large hail on the Harvey area. House roofs and gutters were damaged throughout the city. Many vehicles were damaged with windshields and back windows shattered. Crops were damaged, though most were expected to rebound as the plants were young enough to do so.
The Williams County Emergency Manager estimated thunderstorm wind gusts of 65 mph.
Law Enforcement estimated thunderstorm wind gusts of 65 mph.
Law enforcement estimated thunderstorm wind gusts of 70 mph.
Siding was torn off homes in Ray.
A slow moving thunderstorm produced torrential rain over eastern Dunn County and western Mercer County. Over five inches of rain fell over some locations causing creeks to come out of their banks and overland flooding to develop. Deep water was running across North Dakota Highway 8. The water damaged crops.
A slow moving thunderstorm produced heavy rain over eastern Dunn County and western Mercer County. Over five inches of rain fell over some locations causing creeks to come out of their banks and overland flooding to develop. Water was running across North Dakota Highway 1806 in Mercer County. Crops were damaged by the water.
The public estimated thunderstorm wind gusts of 75 mph.
A tall tree blew over onto a truck.
Over seven inches of rain fell in the Roseglen and White Shield areas. This led to water flowing through the lower areas of these communities. Damage was described as minor and confined to a few basements. The terrain, very hilly, allowed water to flow into lower areas where there were few if any structures, and away from buildings.
The public estimated thunderstorm wind gusts of 60 mph.
Branches were down in Hebron.
A medium sized wooden outbuilding on a farm was shifted off its foundation, while its front door was torn off and back wall was blown out.
A large swath of power poles along Highway 85 were snapped.
An intense microburst occurred at this location with estimated 130 mph winds. Every building on the property was severely damaged or destroyed. The home suffered severe damage with the roof being torn off and the back wall blown out. Four people were inside the home and sought shelter in the basement, uninjured. Large diameter trees were snapped. Crops were also damaged.
A large wooden barn was completely destroyed.
Numerous large tree branches were broken, and several large tree trunks snapped in the city of Stanton. A few garages had a wall blown out or parts of their roofs torn off.
Extensive wind damage occurred in the Brush Lake and Mercer areas. Multiple metal sheds were blown over and boating docks were damaged. Large trees at Brush Lake were snapped and uprooted. Multiple campers were heavily damaged.
Multiple trees and power lines were down.
Half of a metal outbuilding on a farm was torn off. About ten wooden power poles in the vicinity were broken.
About 30 camping trailers at Heckers Lake and New Johns Lake were damaged and destroyed, with many overturned. Some of the campers came to rest in the water. One fatality occurred at Heckers Lake as an individual was outside his camper, and the camper blew over onto him. Four injuries were also reported in the camping areas|around New Johns and Heckers Lakes.
Law Enforcement estimated thunderstorm wind gusts of 60 mph.
Extensive tree damage was reported to the south of Double Ditch Indian Village State Historic Site.
The Broadcast Media estimated thunderstorm wind gusts of 75 mph.
A fence was damaged and parts of an eight inch diameter tree broke off.
A grain bin was dislodged and blown into the surrounding bins. Canola crop was pushed down by the strong winds.
Three grain bins became dislodged and blew around the farm yard. One became wedged against the house.
Multiple large evergreen trees were blown over and power lines were down. A house was damaged from a fallen tree. A wall was blown in on a storage building used as a greenhouse at the grocery store.
Two grain bins were blown over.
Numerous trees were uprooted and other snapped in Streeter. Damage also occurred to buildings.
A horse trailer was totaled.
Fire Department Officials estimated thunderstorm wind gusts of 65 mph.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, McLean | 2018-06-29 | 42 | Male | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756653, 756665, 756657, 756669, 763130, 756654, 763138, 763144, 763145, 763146, 756655, 756656, 756667, 763149, 756670, 763137, 763150, 763151, 763139, 763154, 763408, 763410, 763179, 763148, 763153, 763178, 764338, 763415, 763181, 763182, 763183, 763184, 763185, 763186, 763225, 763367, 763226, 763241, 763242, 763180, and more.